Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 61, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Sep 18, 2009, 7:19 PM EDT for Pulaski County, Kentucky. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2009, 7:19 PM EDT (23:19 UTC)
- Expired
- Sep 18, 2009, 8:17 PM EDT
- In force
- 58 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Pulaski County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 840 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 182319
FFWJKL
KYC199-190045-
/O.NEW.KJKL.FF.W.0061.090918T2319Z-090919T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
719 PM EDT FRI SEP 18 2009
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 845 PM EDT
* AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A NEARLY STATIONARY THUNDERSTORM PRODUCING RAINFALL HEAVY ENOUGH
TO CAUSE FLASH FLOODING ACROSS THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
THE VICINITY OF SCIENCE HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3719 8469 3718 8456 3715 8456 3712 8458
3716 8470
$$
GEOGERIAN2 follow-up statements
000
WGUS73 KJKL 182336
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
736 PM EDT FRI SEP 18 2009
KYC199-190045-
/O.CON.KJKL.FF.W.0061.000000T0000Z-090919T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-
736 PM EDT FRI SEP 18 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
CENTRAL PULASKI COUNTY...
AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM CONTAINING RAINFALL HEAVY ENOUGH TO PRODUCE
FLASH FLOODING OVER THE WARNED AREA.
CREEKS AND STREAMS IN LOW LYING AREAS WILL BE THE MOST SUSCEPTIBLE
TO FLASH FLOODING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT
LIMITED TO SCIENCE HILL. THIS INCLUDES PITMAN CREEK AS WELL AS
HOLTZCLAW BRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3719 8469 3718 8456 3715 8456 3712 8458
3716 8470
$$
GEOGERIAN000
WGUS73 KJKL 190017
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
817 PM EDT FRI SEP 18 2009
KYC199-190027-
/O.CAN.KJKL.FF.W.0061.000000T0000Z-090919T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-
817 PM EDT FRI SEP 18 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PULASKI
COUNTY...
HEAVY RAINFALL HAS ENDED ACROSS THE AREA AND NO ADDITIONAL FLASH
FLOODING IS EXPECTED.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3719 8469 3718 8456 3715 8456 3712 8458
3716 8470
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:01 PM EDT, 4 hours 18 minutes earlier.
Area forecast discussion, Sep 18, 3:01 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 301 PM EDT FRI SEP 18 2009 .SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/...UPDATED BETWEEN THE GFS AND THE WRF...THE WRF IS MORE AGGRESSIVE AT BRINGING DRIER AIR INTO THE REGION FROM THE N AND NE TONIGHT AND SATURDAY. THIS WAS ALSO THE SCENARIO LEADING INTO TODAY...AND PRECIP WOUND UP FURTHER NORTH THAN ANTICIPATED. HAVE DECIDED TO GO THE DIRECTION OF THE GFS WITH ITS HIGHER MOISTURE AND POPS. LOW PRESSURE OVER THE LOWER MISSISSIPPI VALLEY WILL BE PICKED UP BY AN UPPER TROUGH DROPPING/AMPLIFYING INTO THE CENTRAL CONUS THIS WEEKEND. AS IT HEADS NE TOWARD THE MIDWEST...WE WILL CONTINUE TO SEE A MOIST FLOW OFF THE GULF READY TO FEED SHOWERS AND THUNDERSTORMS... WITH THE HIGHEST POPS ON SUNDAY. THINK MAX TEMPS WILL BE HELD DOWN DURING THE PRECIP EPISODES...AND WILL UNDERCUT MOS A BIT. .LONG TERM.../MONDAY THROUGH FRIDAY/...UPDATED LONG TERM CONTINUES TO LOOK PRETTY ACTIVE AS AMPLE MOISTURE CONTINUOUSLY STREAMS INTO THE AREA FROM THE GULF. MEANWHILE...THE MID LEVEL PATTERN WILL BE CHARACTERIZED BY A BROAD TROUGH OVER THE WESTERN TWO THIRDS OF THE CONUS AND A DIGGING SHORTWAVE THAT CLOSES OFF OVER THE GREAT PLAINS BY TUESDAY AND RETROGRADES THROUGHOUT THE WEEK. EAST KENTUCKY WILL BE BETWEEN THIS FEATURE AND H5 RIDGING OFF THE ATLANTIC COAST...WHICH WILL ALLOW FOR MOISTURE RETURN AT THE MID LEVELS AS WELL. BY TUESDAY...A COLD FRONT ASSOCIATED WITH THE GREAT PLAINS SYSTEM WILL MAKE ITS WAY TO THE CONFLUENCE OF THE OHIO AND MISSISSIPPI RIVERS. MEANWHILE...A SURFACE LOW OVER THE LOWER MISSISSIPPI RIVER WILL RIDE UP THE FRONTAL BOUNDARY AND COMBINE WITH WEAK SHORTWAVES EMBEDDED IN THE OVERALL MEAN TROUGH TO KICK OFF AT LEAST SCATTERED CONVECTION EACH AFTERNOON WITH MAINLY SHOWERS IN THE EVENINGS. FOR NOW...HAVE GONE WITH LIKELY POPS ON MONDAY AFTERNOON WITH SCATTERED THEREAFTER. MAY EVENTUALLY HAVE TO UPGRADE TO LIKELY ON TUESDAY AND TUESDAY NIGHT AS SURFACE LOW PASSES TO THE WEST. OVERALL...MODELS HAVE COME INTO BETTER AGREEMENT WITH TIMING AND PLACEMENT OF CLOSED LOW SO CONFIDENCE IS IMPROVING THROUGH THE EXTENDED. AS FAR AS TEMPERATURES ARE CONCERNED...HAVE GONE WELL BELOW GFS GUIDANCE AS AMPLE CLOUD COVER AND PLENTY OF PRECIPITATION SHOULD KEEP TEMPS DOWN FOR HIGH TEMPERATURES. LOW TEMPERATURES SHOULD STAY ABOVE NORMAL FOR THIS TIME OF YEAR AS HIGH SURFACE MOISTURE SHOULD KEEP TD/S UP AND AMPLE SKY COVER AT NIGHT WILL LIMIT RADIATIONAL COOLING. LOOKING AT FORECAST SOUNDINGS...AT LEAST THROUGH THE FIRST OF THE WEEK...A VERY MOIST COLUMN COULD ALLOW FOR SOME HEAVY RAINFALL AS PWATS ARE GENERALLY ABOVE 1.75 INCHES. WITH A PRETTY WET WEEKEND ALREADY TAKING SHAPE...HYDRO CONCERNS ARE CONTINUING TO BE A CONCERN ESPECIALLY WITH HEAVIER SHOWERS AND THUNDERSTORMS. WILL BE INTERESTING TO SEE HOW MUCH INSTABILITY WE WILL BE ABLE TO COME BY WITH SO MUCH SKY COVER DURING THE DAYTIME. && .AVIATION.../18Z TO 18Z/ NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS SHOULD CONTINUE TO MOVE ACROSS EAST KENTUCKY THIS AFTERNOON WITH LOCALLY HEAVY RAINFALL POSSIBLE. EXPECT MARGINALLY MVFR/VFR CONDITIONS TO PREVAIL IN AREAS THAT ARE NOT SEEING PRECIPITATION...AND DROPPING TO IFR IN ANY SHOWER OR THUNDERSTORM. EXPECT A DECREASE IN COVERAGE AND INTENSITY OF PRECIPITATION AROUND DUSK...HOWEVER ISOLATED TO SCATTERED COVERAGE OF MAINLY SHOWERS SHOULD STILL EXIST. HAVE GONE VFR FOR THIS SHORT PERIOD OF TIME AROUND DUSK. TONIGHT EXPECT CONDITIONS TO GRADUALLY DETERIORATE AS AMPLE MOISTURE FROM TODAY/S RAINFALL HELPS FOG DEVELOP. CIGS SHOULD ALSO GRADUALLY LOWER. GUIDANCE IS PESSIMISTIC TOWARD DAWN WITH VIS/CIGS PRETTY MUCH BOTTOMING OUT. WILL STAY A LITTLE MORE OPTIMISTIC ALTHOUGH SOLID IFR TO LIFR CAN STILL BE EXPECTED. TONIGHT COULD BE A SITUATION WHERE VISIBILITIES/CIGS ACTUALLY IMPROVE FOR BRIEF PERIODS OF TIME WHEN SHOWERS ARE OCCURRING THEN QUICKLY DETERIORATING AFTER SHOWERS PASS. VIS/CIGS SHOULD GRADUALLY IMPROVE AFTER DAWN ON SATURDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS MORE LIKELY AROUND KLOZ/KSME BY MID MORNING. SURFACE WINDS SHOULD STAY LIGHT AND VARIABLE THROUGHOUT THE FORECAST PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HAL LONG TERM...SCHOETTMER AVIATION...SCHOETTMER
Hazardous weather outlook, Sep 18, 5:18 PM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 518 PM EDT FRI SEP 18 2009 KYZ044-051-052-104-191100- FLEMING-BATH-ROWAN-ELLIOTT- 518 PM EDT FRI SEP 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A POSSIBILITY OF THUNDERSTORMS SATURDAY NIGHT THROUGH THURSDAY. THERE IS ALSO A POTENTIAL FOR LOCALLY HEAVY RAINFALL AT TIMES THROUGHOUT THE THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ050-058>060-068-069-079-080-083>088-106>120-191100- MONTGOMERY-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL- WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-MORGAN-JOHNSON-WOLFE- MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER- MARTIN-PIKE- 518 PM EDT FRI SEP 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A POSSIBILITY OF THUNDERSTORMS SATURDAY THROUGH THURSDAY. THERE IS ALSO A POTENTIAL FOR LOCALLY HEAVY RAINFALL AT TIMES THROUGHOUT THE THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 1:17 PM EDT | Areal Flood Advisory | JKL | Elliott, Morgan, Rowan | 3 hr |
| Sep 18, 5:42 PM EDT | Areal Flood Advisory | JKL | Harlan, Leslie, Letcher, Perry | 2 hr |
| Sep 18, 7:12 PM EDT | Areal Flood Advisory | JKL | Pulaski | 63 min |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.